[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.150.215. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 25, 1990

Confusion From Pyridostigmine Bromide: Was There Bromide Intoxication?-Reply

Author Affiliations

Rush Medical College Rush-Presbyterian—St Luke's Medical Center Chicago, Ill
St Francis Hospital Evanston, Ill

Rush Medical College Rush-Presbyterian—St Luke's Medical Center Chicago, Ill
St Francis Hospital Evanston, Ill

JAMA. 1990;264(4):455. doi:10.1001/jama.1990.03450040042024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.—  Drs Senecal and Osterloh raise concerns regarding the clinical correlation and the diagnosis of bromide intoxication in our patient. However, we still consider this diagnosis valid. As pointed out in our article, we also believe that this level of bromide is what would be considered by most to be below a toxic level. Although symptoms are not "usually" seen at this level, we believe that the temporal relationship of symptoms, as well as the peak negative anion gap, correlates with the high dose of pyridostigmine bromide and the bromide level measured. The normal half-life of bromide may have been easily reduced with the use of intravenous crystalloid solution, as was noted in our report, and this may have contributed to the rapid resolution of symptoms.Drs Senecal and Osterloh also question whether an oral dose of 1 mg of levorphanol tartrate could have influenced the encephalopathic picture in

×